Cyproheptadine is an antihistamine. It is taken for allergic conditions.
Make sure you follow the dosage directions on the label.
The most common side-effects are feeling tired or sleepy. This may affect your ability to drive.
|Type of medicine||An antihistamine|
|Used for||Allergic conditions, such as hay fever and skin rashes|
Cyproheptadine belongs to a group of medicines known as sedating antihistamines. It is used to relieve allergies, such as hay fever and some allergic skin conditions. You can buy cyproheptadine tablets without a prescription at a pharmacy.
Exposure to substances such as pollen, pet fur, house dust or insect bites can cause some people to produce an excess of a chemical called histamine. This causes allergic symptoms which can include skin rashes, sneezing, watery eyes, and a runny or blocked nose. Because cyproheptadine blocks the effects of histamine, it helps relieve allergic symptoms like these.
Before taking cyproheptadine
To make sure that this is the right treatment for you, before you start taking cyproheptadine it is important that you discuss the treatment with a doctor or pharmacist if:
- You are pregnant, trying for a baby or breast-feeding.
- You have a problem with the way your liver works, or if you have a problem with your kidneys.
- You have a condition which causes increased pressure in your eyes, such as glaucoma.
- You have prostate problems, or if you have been experiencing any difficulty passing urine.
- You know you have a stomach ulcer or a blockage in your small intestines.
- You have epilepsy.
- You have a rare inherited blood condition known as porphyria.
- You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- You have ever had an allergic reaction to a medicine.
How to take cyproheptadine
- Before you start this treatment, read the manufacturer's printed information leaflet from inside your pack. The manufacturer's leaflet will give you more information about cyproheptadine tablets and will provide a full list of the side-effects which you may experience from taking them.
- Take cyproheptadine exactly as your doctor or pharmacist tells you to. The usual recommended doses are:
- For adults: one tablet (4 mg) three times daily.
- For children aged 7-14 years: one tablet (4 mg) two or three times daily.
- For children aged 2-6 years: half a tablet (2 mg) two or three times daily.
- You can take cyproheptadine before or after meals. Some people find it helps to swallow the tablets with a drink of water.
- If you forget to take a dose, don't worry, just take the next dose when it is due and then continue as before. Do not take two doses together to make up for a forgotten dose.
- Most people only need to take an antihistamine for a short while when they have symptoms. You should stop taking cyproheptadine once your symptoms have eased.
Getting the most from your treatment
- Cyproheptadine may cause drowsiness. If this happens to you, do not drive and do not use tools or machines. Alcohol will make the drowsiness worse, so it is best not to drink alcohol while you are on cyproheptadine.
- If you are having an operation or any treatment or tests (particularly if it is to test for an allergy), tell the person due to carry out the treatment that you are taking an antihistamine. This is because you may be advised to stop taking cyproheptadine for a short while before some allergy tests.
- Cyproheptadine may cause some people's skin to become more sensitive to sunlight than normal. Use a sunscreen that protects against UVA light and has a sun protection factor (SPF) of at least 15, especially in strong sunlight or until you know how your skin reacts. Do not use sunbeds.
- If you buy any medicines, check with a pharmacist that they are safe to take with an antihistamine. This is because a number of other medicines can interfere with the way cyproheptadine works and can increase the risk of side-effects.
Can cyproheptadine cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains the most common one associated with cyproheptadine. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any continue or become troublesome.
|Cyproheptadine side-effects||What can I do if I experience this?|
|Feeling tired or sleepy, blurred vision||Do not drive and do not use tools or machines until you feel better. Do not drink alcohol|
|Headache||Drink plenty of water and ask your pharmacist to recommend a suitable painkiller. If the headaches continue, let your doctor know|
|Difficulty passing urine||Speak with your doctor if this becomes troublesome|
|Dry mouth||Try sucking sugar-free sweets or chewing sugar-free gum|
If you experience any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist for further advice.
How to store cyproheptadine
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the recommended dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Did you find this information useful?
Further reading & references
- Manufacturer's PIL, Periactin® 4 mg Tablets; Auden-Mckenzie (Pharma Division) Ltd, Medicines and Healthcare products Regulatory Agency (MHRA). Dated May 2015.
- British National Formulary 73rd Edition (Mar 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.